Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 162, NWS Tallahassee, FL

July 24, 2013Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 24, 2013, 9:29 AM EDT for Taylor County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 9:29 AM EDT (13:29 UTC)
Expired
Jul 24, 2013, 9:45 AM EDT
In force
16 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 77 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS52 KTAE 241329
SVRTAE
FLC123-241345-
/O.NEW.KTAE.SV.W.0162.130724T1329Z-130724T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TAYLOR COUNTY IN FLORIDA...

* UNTIL 945 AM EDT

* AT 928 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED OVER CENTRAL TAYLOR COUNTY...OR 9
  MILES SOUTHWEST OF HAMPTON SPRINGS...AND MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 2992 8370 3000 8383 3005 8377 2994 8361
      2988 8365
TIME...MOT...LOC 1329Z 315DEG 24KT 2997 8375

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:07 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 5:07 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 AM EDT Wed Jul 24 2013

...ANOTHER RAINY AND STORMY DAY ON TAP...

.NEAR TERM [Through Today]...
The northwest flow pattern will continue today. The consensus of the
hi-res guidance moves another MCS into the western portions of the
forecast area late this afternoon and into this evening. This
includes our local 18z ARW, 00z ARW, and the 00z NCEP ARW and NMM
runs. Forecast soundings indicate the likelihood of ample
instability with SBCAPE values around 3000 j/kg. Given that the
observed 24/00z KTAE sounding had over 4000 j/kg last night and the
pattern has not changed much, these forecast values are certainly
attainable. If another MCS does indeed develop and move into the
area, our local 00z ARW indicates that it could be severe as it's
showing explicit wind gusts of 40-50 knots and updraft velocities of
20-26 m/s during the 23z-02z time frame over the western forecast
area. We added some gusty winds and heavy rain enhanced wording into
the forecast for the afternoon and early evening over the western
areas. The GFS and NAM aren't as gung-ho about another MCS, but they
weren't very aggressive yesterday either.

&&

.SHORT TERM [Tonight Through Friday]...
Tonight, the large scale longwave tonight remains unseasonably
amplified highlighted by a ridge from west coast to MS Valley
centered over TX and a trough Ewd into the extreme Wrn Atlc. The
axis of trough with strong mid/upper diffluence will linger just
east of CWA placing our area in NW steering flow. Several H5
impulses riding down backside of trough towards NE Gulf region. At
surface, looking south, high in Atlc well east of Cntrl FL with
axis Swwd across Srn FL/Gulf of Mex. Looking north, high over
Great Lakes and cold front from Canadian Maritimes SSW across
N/Cntrl AL/GA. This places local area in low level warm sector
between systems with light WNW winds. This reflected in area model
sounding PWATS all hovering around 1.9-2 inches. Latest WRF
clearly shows MCS dropping down base of trough NW-SE 00z-06z and
weakening with time. As in 24hrs ago, this not picked up well in
NAM/GFS. This Wly flow is also favorable for late night showers to
develop over Gulf of Mex and move towards the coast before
sunrise. Will go with 50-30% NW-SE pop gradient 00z-06z with
activity transitioning Sewd. Grids over Wrn areas show heavy
rain/gusty winds 00z-03z. After 06z...20-30% pops. Some of these
storms may be strong to severe as implied in CAM graupel,
CIN/Updraft Progs and in models showing about 2400-2700 j/kg Cape
at 00z all which focus instability over NW third of CWA. Clouds
will keep lows in the mid 70s.

On Thurs, the trough axis will gradually shift Ewd reaching Ern
seaboard by sundown before exiting into Atlc on Fri. In its wake,
upstream ridge progressively builds Ewd with drier air overspreading
CWA from NW-SE. Several more impulses are poised to drop down
base of trough. However, axis should be far enough Ewd that any
impulses will impact only Ern counties  At lower levels, ridge remains
well to our south. Lead impulse will serve to push cold front Swd
into S/Cntrl AL/GA by sunrise with wave developing on boundary
over SC. This slows front before becoming stationary over N FL
during the eve with remnants lingering over CWA. This pattern
favors west coast seabreeze pushing convection ELY thru day.
The combination of seabreeze and any mesoscale boundaries clashes
from approaching cold front plus any lingering influence of mid
level impulse/MCS should be enough for scattered convection mainly
Ern third of CWFA. If all upper/lower features come in sync,
strong to severe storms possible. With grounds remaining near or
at saturation, any additional locally heavy rains will continue to
cause rapid runoff and aggravate flooding concerns.

On Fri, trough axis move further begins to deamplify and any
impulses/MCS impact should be east of I-75. Steering flow weakens
and flow veers to NNW results in weakened Gulf seabreeze pinning
any convection near coast. At same time, ample dry lower level
air filters in behind decaying front. All this reflected in model
soundings which show drop to AOB 1.3 inches at DHN to 1.5 inches
at TLH and VLD by 00z Sat.

Will go with 20-50% and 0-30% NW-SE POP gradient on Thurs and Fri
respectively. With the drier airmass and less cloud cover, Inland
max temps should reach the low to mid 90s on Thurs and the mid 90s
on Fri.

&&

.LONG TERM [Friday Night through Tuesday]...
The overall upper level pattern will show a ridge over the western
CONUS and troughing over the east. Friday, our CWA will continue to
reside on the backside of the east coast trough and we should get a
brief break between shortwaves. A fairly strong shortwave will
translate out of the Southern Plains into the Lower Mississippi
Valley and sharpen as well as reposition the trough axis just to our
west over the weekend. The most active day for convection appears to
on Sunday when the trough axis reaches its greatest amplitude along
with a few impulses and deep layer moisture returning to the FA.
Thereafter, the trough will slowly deamplify and may allow the ridge
to build into the local region early next week. PoPs will be below
seasonal levels (10-30%) Friday gradually returning to normal
(40-50%) Sunday through Tuesday. Temperatures will be at or below
seasonal levels.

&&

.AVIATION...
[Through 06z Thursday] Pockets of MVFR/IFR conditions are expected
during the early morning hours with moist conditions in place.
Convection is expected once again during the late morning and
afternoon hours with the best chance of the strongest convection
around KDHN during the late afternoon and early evening hours.

&&

.MARINE...
High pressure to the south and a trough of low pressure to the
north, will allow light to moderate westerly flow to continue over
the coastal waters through the end of the week. Outside of
thunderstorms, winds are expected to remain below headline criteria.

&&

.FIRE WEATHER...
Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...
A few rivers still remain at or near flood stage. Isolated
instances of flash flooding or low land flooding will remain a
concern near any stronger rain cores, especially near urban areas.
Scattered showers and storms are expected through much of this
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   93  73  92  72  94 / 50  50  30  20  20
Panama City   88  78  91  77  90 / 60  50  20  20  10
Dothan        92  73  93  73  94 / 60  50  20  10  10
Albany        91  73  93  72  94 / 50  40  30  10  10
Valdosta      93  73  92  71  94 / 50  40  50  30  30
Cross City    89  73  91  73  94 / 50  30  50  30  30
Apalachicola  89  78  89  76  89 / 50  40  30  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/AVIATION/FIRE WX..DVD
SHORT TERM/MARINE...Block
LONG TERM...Barry
HYDROLOGY...DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:10 PM EDTSpecial Marine WarningTAE95 min
Jul 23, 8:23 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jefferson, Leon, Liberty, Wakulla52 min
Jul 23, 8:44 PM EDTSpecial Weather StatementTAEBay, Franklin, Gulf, Liberty, Wakulla61 min
Jul 23, 9:25 PM EDTRiver Flood WarningTAEWalton11 days
Jul 23, 9:33 PM EDTSpecial Marine WarningTAE87 min
Jul 24, 9:58 AM EDTAreal Flood AdvisoryTAEFranklin, Gulf3 hr
Jul 24, 2:13 PM EDTSevere Thunderstorm WarningTAEWalton47 min
Jul 24, 4:26 PM EDTSpecial Marine WarningTAE34 min
Jul 24, 6:11 PM EDTSpecial Weather StatementTAELeon49 min
Jul 24, 6:16 PM EDTSpecial Marine WarningTAE29 min
Jul 24, 6:17 PM EDTSpecial Weather StatementTAEBay28 min
Jul 24, 7:42 PM EDTSpecial Marine WarningTAE2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.